Skip to content

Is it Just Eczema or Topical Steroid-Induced Eczema?

Leslie's skin 3 months off steroids.

By Leslie (Bio below)

The term “Eczema” is characterized by a general inflammation of the skin, and covers a broad range of various forms of dermatitis – atopic, contact, xerotic, seborrhoeic, nummular, discoid, venous eczema etc. The typical default treatment (and gold standard) for such generic cases of Eczema is through the prescription and usage of topical corticosteroids. Topical steroid creams provide symptomatic relief of eczematous symptoms – i.e. itchiness, inflammation, weeping, oozing, crusting. As topical steroids treat only the surface symptoms, patients are often encouraged to seek and fix the root cause of their dermatitis. More often than not, when patients eliminate their exposure to the very allergens that cause their dermatitis, their symptoms reside and they do not require additional usage of topical steroids to manage their conditions.

Leslie's skin 3 months off steroids.

Leslie’s skin 3 months off steroids.

However, what happens if patients fail to identify and fix their underlying root cause that is causing their dermatitis, and continue to rely on topical steroids to manage their conditions for a prolonged period of time?

Then, the possibility of steroid-induced eczema arises. This occurs when the very medication that is treating your symptoms becomes harmful to your skin. In medical terms, we call it iatrogenics.

We have to understand that there are benefits and negatives when we use topical steroids on our skin. The benefit is that topical steroids, possessing immunosuppressive and vasoconstrictive properties, are very effective in soothing our eczematous inflammatory symptoms. This gives the patients temporary relief so that they can function normally, and hopefully; address the root cause of their skin problem. However, the costs of using topical steroids are that they cause atrophy and damage to your skin barrier with long term use. The implication is that your skin becomes overly sensitive to all external stimulation due to the skin barrier damage. Patients incur this risk when they use topical steroids for a long cumulative period.

The correct treatment then, for steroid-induced eczema, is the cessation of application of topical steroids. This has two effects – first, to prevent additional damage done to the skin layer; second, to allow natural recovery of atrophied skin layer. While this happens, it is also important to note that the original Eczema condition (due to the underlying root causes) may still persist. Therein lies the dilemma – how do I know if my skin condition is due to my inherent eczema or due to steroid-induced eczema? The treatment for the two conditions varies significantly.

The bigger problem occurs when patients are unaware of steroid-induced skin conditions. They continue to use the wrong treatment by applying topical steroids over a long period of time and without a break. This leads to topical steroid dependence (commonly known as topical steroid addiction). Patients find themselves needing stronger and higher dosages of topical steroids in order to keep their inflammation down. They need to apply them regularly because if they stop, the inflammation resurfaces due to the absence of immunosuppressive and vasoconstrictive properties of topical steroids. By this stage, the skin, so damaged through the usage of topical steroids, becomes very sensitive to any external stimulant or allergen. Further continued usage of topical steroids could eventually lead to severe systemic side effects – damaging of the Hypothalamic-pituitary-adrenal (HPA) axis and adrenal cortex insufficiency. Such body-wide systemic side effects include: fatigue, weakness, tiredness, low blood pressure, cardiovascular collapse, nausea, lowered response to stress, insomnia, anxiety, depression, Addison’s disease and Cushing’s syndrome.

The key to treating any illness is to identify and address the root cause(s). For both conditions (inherent eczema and steroid-induced eczema), one root cause is constant – identifying and addressing the trigger factors that is causing the inherent eczema, so that your condition is managed and to stop one condition from leading to another. However, the secondary root cause for patients suffering from steroid-induced eczema or topical steroid addiction is to properly identify that topical steroids are causing harm to your skin and body, and the way to address it is the complete cessation of topical steroids application.

leslie

Bio: Leslie is the author of Saynototopicalsteroids.com. His childhood eczema persisted into his adulthood, and he had managed his conditions with topical steroids, which eventually led to topical steroid addiction. Follow his recovery process by connecting with him via Facebook and Twitter.

4 Comments Post a comment
  1. Well put Jennifer and I totally agree with you that treating eczema is all about the triggers. It’s SO important.

    I have spent the last few years going through topical steroid withdrawal and thankfully I can now say that I’m at the finish line, with much improved skin. But when my son, who had never used steroids before, suddenly developed a rash on his hands, I scoured the house for potential triggers rather than resorting to a quick fix.

    Thankfully, I realised his rash was due to preservatives commonly used in some types of handwashes. We changed our soap and he was fine. No need to resort to steroids to mask the real issues.

    By the way, can I also address all those who accuse those who go through TSW as being “steroid phobic.” It’s school bully mentality-name calling, and it simply isn’t true. I daily use a steroid inhaler to treat my asthma and if my kids were in hospital and needed steroids, I wouldn’t hesitate. It is the overuse of potent topical steroids that I object to, not steroid medication in general, which has an important place in medicine.

    Like

    November 11, 2014
  2. DrB #

    “Topical steroid addiction” seems related to an inappropriate, excessive use of topical steroids, which is “abuse” – rather than correct “use”. It may arise especially when topical steroids are relatively easily available and are used without proper conventional and on-going dermatological advice, over very long periods.
    Paradoxically another psychiatric term is used in this context: “steroid phobia”- a phobia being an irrational fear associated with avoidance behaviour. It is easy to see how hearing about “steroid addiction” can lead to “steroid phobia”.
    Atopic eczema has no single cause: it originates from multiple causes, and the best treatment outcomes are based on this understanding. Conventional dermatological wisdom remains firm that topical steroids have an important part to play in the correct treatment of atopic eczema, and it is much more often their under-use, rather than their over use, that explains treatment failure.
    http://www.atopicskindisease.com/articles/Revolutionary

    Like

    November 11, 2014
    • Hi Dr. Bridgett – You are certainly right – excessive use of topical steroids is what leads to topical steroid addiction, something which thankfully isn’t seen too often. But I think the other point is that while topical steroids are helpful when used correctly, they do not address the underlying triggers for eczema. So, steroids are often used as a band-aid, which is why they are used indefinitely in some cases.

      Like

      November 11, 2014
      • DrB #

        Glad to agree! Acute atopic eczema is all about trigger factors….
        http://www.atopicskindisease.com/articles/flareups

        Like

        November 11, 2014

Tell us what you think...

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: